What Is Lithium Induced Diabetes Insipidus?

Can drinking too much water cause diabetes insipidus?

Dipsogenic diabetes insipidus is not related to ADH, and is caused by drinking too much fluid.

It occurs when the mechanism that makes a person feel thirsty is damaged, so the person feels thirsty even when fluid isn’t needed.

It can be caused by damage to the hypothalamus or by mental illness..

How does lithium cause polyuria?

Chronic lithium ingestion can lead to resistance to ADH, resulting in polyuria and polydipsia in up to 20 to 40 percent of patients [4,9]. Lithium enters the principal cells of the collecting duct through epithelial sodium channels in the luminal membrane [9,10].

What happens if diabetes insipidus is left untreated?

In severe cases, a person may pass up to 30 litres of urine per day. Without treatment, diabetes insipidus can cause dehydration and, eventually, coma due to concentration of salts in the blood, particularly sodium.

Can lithium cause diabetes insipidus?

Lithium is the most common cause of acquired nephrogenic diabetes insipidus. It’s a medication often used to treat bipolar disorder. Long-term lithium use can damage the cells of the kidneys so they no longer respond to AVP.

What are the 4 types of diabetes insipidus?

The types of diabetes insipidus include central, nephrogenic, dipsogenic, and gestational. Each type of diabetes insipidus has a different cause. The main complication of diabetes insipidus is dehydration if fluid loss is greater than liquid intake.

How is lithium associated with Polydipsia?

Lithium-induced polyuria and polydipsia may be due to primary polydipsia with secondary polyuria or to primary polyuria with secondary polydipsia. In support of the above-mentioned alternatives, it has been reported that lithium may stimulate thirst or may interfere with the ADH-dependent mechanisms.

What are side effects of lithium?

What are possible side effects of lithium?Headache.Nausea or vomiting.Diarrhea.Dizziness or drowsiness.Changes in appetite.Hand tremors.Dry mouth.Increased thirst.More items…

What are the symptoms of lithium toxicity?

What are the symptoms of lithium toxicity?diarrhea.vomiting.stomach pains.fatigue.tremors.uncontrollable movements.muscle weakness.drowsiness.More items…•

How much water should a diabetic insipidus drink?

Your GP or endocrinologist (specialist in hormone conditions) may advise you to drink a certain amount of water every day, usually at least 2.5 litres. However, if your cranial diabetes insipidus is more severe, drinking water may not be enough to keep your symptoms under control.

Is sodium high or low in diabetes insipidus?

How is diabetes insipidus diagnosed? Certain blood and urine tests can point to a diagnosis of diabetes insipidus such as a high sodium level (hypernatraemia) and high concentration of the blood (serum or plasma osmolality), along with a low urine concentration (urine osmolality).

How is lithium induced diabetes insipidus treated?

For those patients unresponsive to traditional treatment measures, several pharmacotherapeutic regimens have been documented as being effective for the management of lithium-induced diabetes insipidus including hydrochlorothiazide, amiloride, indomethacin, desmopressin and correction of serum lithium levels.

Why does lithium cause nephrogenic diabetes insipidus?

Chronic lithium use reduces or desensitizes the kidney’s ability to respond to ADH. Resistance to ADH occurs when lithium accumulates in the cells of the collecting duct and inhibits ADH’s ability to increase water permeability.